Hail, Yellow Medicine
- When
- September 12, 5:41 PM CST
- Where
- Yellow Medicine County, Burr
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.900, -92.783
33 thunderstorm wind, 23 hail, 7 flash flood, 4 heavy rain, 3 tornado, 1 funnel cloud, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 12, 1:19 PM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 219 PM CDT MON SEP 12 2005 .SHORT TERM...TODAY THROUGH THURSDAY BULK OF THE MRNG/MIDDAY PCPN HAS PUSHED INTO THE ARROWHEAD OF MN PER LOCAL 88D MOSAIC...AS MID LEVEL S/W CURRENTLY SITS N OF THE FA PER W/V IMAGERY. ADDITIONAL AREA OF TSRA HAS MOVED ACRS THE MN/IA BORDER...AND WILL CONT TO MOVE NEWRD INTO NRN PORTIONS OF THE FA BY THIS AFTN/EVE. DENSE CLOUD COVER AND PCPN HAS KEPT TEMPS AND THE OPPORTUNITY FOR DESTABILIZATION IN CHECK ACRS MOST OF THE FA...WITH CINH VALUES IN EXCESS OF 100 J/KG N OF AN ULM/MSP/RPD LINE EVIDENT ON THE 17Z LAPS ANALYSIS. INSTABILITY IS MUCH GREATER ACRS S CNTRL MN AND INTO PORTIONS OF W CNTRL WI /MAINLY NEAR EAU AND RCX/...AS THESE AREAS SAW MUCH LESS PCPN THIS MRNG AND MUCH LESS CLOUD COVER. VIS SAT IMAGERY AND SFC OBS HAVE SHOWN MODEST BREAKS IN THE CLOUD COVER OVR MAINLY ERN SD AND FAR SWRN MN...WHICH HAS ALLOWED TEMPS TO WARM INTO THE LOWER 80S WITH DEW POINTS NEAR 70. 17Z MSAS ANALYSIS DEPICTS MAIN SFC LO IN CNTRL NE...WITH THE ATTENDANT COLD FRONT FROM JUST E OF PIR TO NEAR INL. CONSIDERING THE ABOVE POINTS...THE BULK OF THE SVR WX LATER THIS AFTN/EVE SHUD REMAIN S AND SW OF THE FA...JUST TO THE NE OF THE SFC LO. HEAVY RAIN EVENT STILL LOOKS TO BE ON TAP FOR THE FA THIS EVE AND OVRNGT...WITH TWO MAIN AREAS OF CONCERN. FIRST...CONCENTRATED AREA OF UPR LEVEL DIVERGENCE...ASSOC WITH THE RIGHT ENTRANCE RGN OF THE UPR JET...MOVES ACRS MY NRN ZONES AFT 00Z TNGT. THIS COMBINES WITH A S/W...CURRENTLY OVR NERN NE PER W/V IMAGERY...AND THE APPROACHING COLD FRONT TO REGENERATE PCPN IN THE NRN PORTION OF THE FA. HAVE CONCENTRATED HIGHEST QPF IN THIS RGN...WITH PWS IN THE 1.5 TO 2 INCH RANGE. SECOND AREA OF CONCERN IS ACRS SRN AND ERN PORTIONS OF THE FA OVRNGT. A SEPARATE S/W WL MOV ACRS THE MN/IA BORDER LATE TNGT...AND WILL COMBINE WITH WEAKER UPR LEVEL DIVERGENCE AND NOSE OF THE 45-50 KT H8 LLJ TO GENERATE TSRA IN THE AREA FROM FRM TO EAU. SINCE THIS RGN HAS NOT BEEN AS AFFECTED BY THIS MRNGS CONVECTION AS OTHER PARTS OF THE FA...IT IS NOT OUT OF THE QUESTION THAT A FEW STORMS COULD PRODUCE LRG HAIL AND/OR DMG WINDS...IN ADDITION TO THE HEAVY RAIN THREAT. BULK OF THE TSRA SHUD END BY MIDDAY TOMORROW...AS THE FRONT PUSHES TO A AUW/LSE/DSM LINE BY 18Z...ENDING THE TSRA THREAT IN THE SERN SECTIONS OF THE FA. ANOTHER S/W PUSHES THRU NRN MN IN ADVANCE OF THE MAIN UPR TROF...WHICH WILL BRING A CHC OF SHWRS TO MAINLY THE NRN PORTION OF MY FA THRU TOMORROW EVENING. SFC HI NUDGES INTO IA/SRN MN BY MIDDAY WED...WHICH WILL KEEP TEMPS AT BELOW NRML LEVELS THRU THE SHORT TERM PD. RETURN SLY FLO ON THE BACKSIDE OF THE SFC HI AS IT SLIDES EWRD COULD SPARK SOME PCPN...SO LEFT SLGT CHC POPS THRU THU...ALTHO CONFIDENCE IS NOT HI IN THIS SCENARIO ATTM. THANKS FOR THE COORD FGF...DLH...FSD AND MSR. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY A ZONAL FLOW REGIME WILL BECOME ESTABLISHED ACROSS THE MAJORITY OF THE CONUS IN THE EXTENDED PORTION OF THE FORECAST. MULTIPLE WEAK IMPULSES ARE PROGGED TO PASS THROUGH THE MID LEVELS...ALTHOUGH TIMING AND STRENGTH UNCERTAINTIES WILL INHIBIT THE INTRODUCTION OF CHANCE POPS AT THIS POINT. MEDIUM RANGE MODEL SOLUTIONS ARE PROGGING A STRONGER SHORTWAVE TO AMPLIFY AND DIVE ACROSS THE NORTH CENTRAL UNITED STATES OVER THE WEEKEND...ALTHOUGH LITTLE CONSISTENCY/AGREEMENT REGARDING THIS FEATURE AND THE ASSOCIATED FRONTAL PASSAGE ACROSS THE REGION HAS BEEN EXHIBITED. WILL ONLY INTRODUCE SLIGHT CHANCE POPS ON SUNDAY FOR NOW. WITH A ZONAL FLOW PATTERN THROUGH MUCH OF THE EXTENDED FORECAST...DO NOT ANTICIPATE TEMPERATURES TO STRAY FAR FROM CLIMATOLOGICAL NORMALS...UNTIL THE POTENTIAL ARRIVAL OF THE STRONGER SHORTWAVE (AND RELATED COOLER CONDITIONS) LATE IN THE WEEKEND. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && KAT/SCHMIT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 537 AM CDT MON SEP 12 2005 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-131100- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 537 AM CDT MON SEP 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY PROGRESSES. THE STRONGEST STORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS. IN ADDITION...HEAVY RAINFALL IS ALSO A THREAT THROUGH TONIGHT AND LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY OR TONIGHT. MARGRAF
The Minneapolis radar (KMPX), 62 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
33 thunderstorm wind, 23 hail, 7 flash flood, 4 heavy rain, 3 tornado, 1 funnel cloud, 1 lightning. Local standard time, as filed.
A total of 2.5 inches of rain was recorded in 45 minutes 4 miles west of Lakeside. Field flooding was reported south of Bird Island along Highway 5.
Golf ball to baseball sized hail fell in and just east of Boyd.
A trained spotter reported a funnel cloud with the storm that produced baseball sized hail just east of Boyd. This storm was the same one that dropped a tornado 8 miles northwest of Granite Falls less than one half hour later.
Ping pong sized hail fell along County Road 15.
Ping pong sized hail fell in section 33 of Stony Run Township.
Quarter sized hail was photographed by the public.
Several inches of rain caused flooding at the Chippewa County jail.
A tornado touched down a mile west of the Minnesota River (about 2 miles west of Wegdahl) in Yellow Medicine County then crossed the river into Chippewa County. Trees along the river bluff were blown onto Highway 212.
A tornado that touched down in Yellow Medicine County crossed the Minnesota River just north of Wegdahl then lifted just northeast of town. Tree tops just east of the river were sheared off in the vicinity of Wegdahl.
Quarter sized hail was reported 1 mile north of Lamson.
Houses and vehicles were damaged by tennis ball to baseball sized hail.
Golf ball sized hail fell on the west side of town.
Trees and power lines were downed onto 2nd and 3rd streets.
Dime to nickel sized hail was reported.
A shed was blown apart and a tree was downed onto 44th Street in Franklin Township outside of Delano.
A few trees were downed north of Highway 12 and East of Highway 14 on the south end of Cook's Lake.
Dime sized hail was reported on the west side of Lake Jennie.
Thirty foot trees were blown down in scattered locations across town and a garage door was blown in. Signs were blown down near Buffalo High School. A tree was downed onto County Road 134 in Buffalo Township.
A shed was blown down. Wind blown debris tore a gas meter off a house.
Trees and power lines were downed.
A tree was downed onto McAllister Avenue.
Two trees were downed in Pipenburg Park.
Local law enforcement officials reported flooded roadways in Redwood Falls. A total of 3.62 inches of rain was recorded in Morgan.
Trees and power lines were downed in town and in scattered locations across Meeker County.
A tree was downed onto a house on the east side of town.
Five inch diameter branches were downed.
Flooding was reported in Litchfield. A total of 3.33 inches of rain was recorded in Dassel.
Several trees and power lines were downed.
Tree branches were downed onto 5th Avenue NW.
Fifty trees were uprooted or snapped at Lake Marion County Park and Campground. Downed trees damaged a bathhouse and picnic shelters. The roof of the caretaker's house was damaged. Four trees up to 5 feet in diameter were also downed onto Highway 15 just east of Lake Marion. Power poles were also downed at the intersection of 120th Street and Page Avenue.
Trees up to 8 inches in diameter were downed near the intersection of 110th Street and Melody Avenue.
A few trees were downed onto power lines.
Power lines were downed at the intersection of 16th Street and Newton Avenue. Power lines and a few trees were downed in the area of 10th Street and Stevens Avenue. A tree was downed at the intersection of Union Avenue and 11th Street. A tree was downed onto Highway 212 near Morningside Avenue.
Several trees and branches were downed near the intersection of 120th Street and Dairy Avenue.
Tree branches up to 8 inches in diameter were downed onto the westbound lanes of Highway 212 near County Road 9.
Several low lying areas of south Willmar were flooded with up to waist high water after an estimated 5 inches of rain fell. Kennedy Elementary School had to be closed because ankle deep water backed up into the building from nearby storm drains. Flooded roads included Seventh Street Southwest, Third Street, Robbins Avenue Southwest, Rice Avenue, 10th Street, First Street, Fifth Street, 15th Avenue, Tenth Street, Kandiyohi Avenue Southwest, and Olena Avenue. Highway 12 and a nearby service road were also covered by water after road ditches filled. Minor street flooding was reported in New London.
Water up to 6 feet deep covered roads in Monticello. In addition, a bank of grass and recently planted trees slumped into the Mississippi River at Monticello. Streets in Buffalo were filled with water up to 3 feet deep after 5.16 inches of rain fell. Water rushed down 1st Street South from Willow Creek and flooded a building. Houses just across Pulaski Road from Buffalo Lake had water backed up into them. In addition, homes in Griffing Way neighborhood on the southwestern side of Lake Pulaski were also flooded. In Albertville, where a total of 3.75 inches of rain was recorded, flooding was reported on Barthel Industrial Drive and at holding ponds in the Cedar Creek development, and a car became stranded in flood waters on 57th Street. County Road 8 and County Road 35 were flooded in Marysville Township. County Road 19 in Otsego was also flooded. In Montrose, a partial washout was reported on Center Avenue. A holding pond overflowed into a house on 44th Street in St. Michael. Three inches of rain was recorded in Maple Lake in one hour. A total of 3.12 inches was recorded near South Haven during the night.
Three inches of water covered a road in Waite Park. Minor street flooding was reported at St. Cloud State University.
Water was 2 feet deep at the intersection of Pryor Avenue and 12th Street in Glencoe. Flooding was also reported on South Grade Road SW, Sunset Street SW, and on California Street NW in Hutchinson. A car was stalled in the deep water and had to be towed out at the intersection of South Grade Road and Sunset Street. A total of 3.25 inches of rain fell in Hutchinson, mainly between 8 PM and 10 PM CDT.
A 30 yard wide tornado touched down in Independence near the intersection of county roads 11 and 90, then crossed Lake Sarah. Around the lake numerous boats and docks were damaged. On the southern edge of the lake a home sustained structural damage and an attached garage was destroyed along Woodhill Lane. Several 2 to 3 foot diameter trees and power lines were downed nearby. On the northern edge of the lake a small airplane hangar was blown away and hundreds of 1 to 2 foot diameter trees were knocked down along Lake Sarah Heights Drive and Sunset Lane. A tractor trailer was blown over on its side in the same neighborhood. Next the tornado moved northeast into extreme southeast Greenfield where it damaged ten homes in the Country Circle area just north of Highway 55. Two homes suffered significant damage including one home that had damage to exterior walls on the second story and another home that lost an attached garage. One man inside a damaged home was cut on the nose by flying glass. Finally the tornado moved into southwest Corcoran where it destroyed a barn near the intersection of County Road 19 and Pioneer Trail. On the same property a three-season porch, chimney, heated 4-stall garage, fences, and two ice fishing houses were also lost. The tornado lifted nearby after being on the ground for 3 miles.
A large tree was downed onto a house on Klaers Drive.
Signs were blown down at the intersection of County Road 116 and County Road 30.
Street flooding was reported on the east side of the Mississippi River in St. Cloud. A total of 4.9 inches of rain was recorded just south of Big Lake in 90 minutes. A car was stranded in flood waters on a main street in Elk River. Rainfall totals from observers across the county included 6.20 inches in Zimmerman, 5.89 inches in Elk River, 5.70 inches one mile east of Eagle Lake, and 3.55 inches in Becker.
A few trees were downed across town, including one which fell onto a home along Spencer Street and one which fell onto a car and a home on Shakopee Avenue East.
Tress and power lines were downed.
Trees were downed onto power lines in East Bethel and Oak Grove.
A downed tree fell through a roof.
Several trees were downed onto power lines. A gas station canopy was also damaged.
Tree branches up to 4 inches in diameter were downed.
A dock was flipped and twisted on First Lake.
Trees were downed along County Road 53. Tree branches up to 6 inches in diameter were downed in town and some streets were blocked.
Main Street was flooded by 6 inches of water and a washout was reported at the Main Street and 6th Avenue intersection. Water also overflowed onto sidewalks and nearby yards. Traffic was unable to pass through flooded North Main Street. Cars were stalled in high water and several basements were flooded across town. Manhole covers also popped off due to the pressure of water flowing through the storm drains. The official weather observer for Cambridge recorded 4.60 inches of rain during the storm. A spotter on the south end of Cambridge recorded 5.10 inches and the DNR office in Cambridge recorded 5.55 inches. Other rainfall totals included 4.95 inches two miles northeast of Bradford, 4.50 inches 5 miles northwest of Bethel, and 3.80 inches 1.5 miles west of Stanchfield.
A few cars were stranded in high water on Interstate 35 in North Branch and Stacy. In downtown North Branch several streets were flooded, including Oakview Avenue which had to be closed for a time.
Numerous trees were downed.
A building was damaged.
A home on Maple Avenue suffered an electrical fire after being struck by lightning. Damage to electrical appliances, wiring, and attic insulation totaled $20,000.
Several trees and numerous branches were downed. Minor damage was reported to several businesses and homes.
Tree branches were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479282, 5479283, 5479284, 5479285, 5478050, 5478051, 5478052, 5478053, 5478054, 5478058, 5478055, 5478056, 5478057, 5478059, 5478060, 5478061, 5478062, 5478063, 5478064, 5478065, 5478066, 5478067, 5478160, 5478161, 5478162, 5478163, 5478164, 5478165, 5478166, 5478167, 5478168, 5478169, 5478170, 5478171, 5478172, 5478173, 5478177, 5478174, 5478175, 5478176, and more.